Texas, 2009

Hail in Texas, February 1, 2009

February 1, 2009 · NWS SHV · 2 events in 1 county or zone

Showers and thunderstorms developed along a cold front which moved into northeast Texas during the evening hours of February 1st. The atmosphere was marginally unstable at the surface but a disturbance aloft resulted in moderate instability aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed along a cold front which moved into northeast Texas during the evening hours of February 1st. The atmosphere was marginally unstable at the surface but a disturbance aloft resulted in moderate instability aloft. As a result...some of the thunderstorms produced large hail in portions of northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 1, 8:18 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 1, 8:18 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CST SUN FEB 1 2009

.DISCUSSION...

FRONT MOVING INTO THE NORTHWEST PORTION OF THE CWA THIS EVENING...
AND WAS LOCATED NEAR A DE QUEEN ARKANSAS TO SULPHUR SPRINGS TEXAS
LINE AT 8 PM. THUNDERSTORMS DEVELOPING ALONG BOUNDARY WILL REQUIRE
AN UPDATE TO FORECAST. WILL RAISE POPS ALSO...MAINLY ACROSS EAST
TEXAS. STORMS SHOWING GOOD CORE DEVELOPMENT...INDICATING GOOD
INSTABILITY. EVENING SHV SOUNDING NOT THAT IMPRESSIVE... BUT SOME
ADDITIONAL CCA ALOFT IN THE NEXT FEW HOURS MAY LEAD TO A FEW
STORMS PRODUCING SOME HAIL.

FORECAST MIN TEMPS LOOK OK. ADJUSTED HOURLY GRIDS TO ALIGN WITH
FRONT.

&&

.AVIATION...

LATEST SFC ANALYSIS SHOWS COLD FRONT EXTENDING FROM
KDFW-KFSM...W/CONVECTION DEVELOPING AHEAD OF IT.  00Z KSHV RAOB CAME
IN CAPPED...BUT COLD FRONT SHOULD BE STRONG ENOUGH TO OVERCOME IT AS
IT COMES THRU.  ATTM...FORECAST SOUNDINGS SUGGEST CIGS DROPPING TO
MVFR ALL TAF SITES AS FROPA OCCURS...FOLLOWED BY RAPID SCOURING TO
VFR BEHIND THE FRONT.  MONDAY AFTERNOON LOOKS BREEZY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  47  57  30  63  33 /  60  10   0   0   0
MLU  46  59  29  58  33 /  60  20   0   0   0
DEQ  40  54  26  59  30 /  30   0   0   0   0
TXK  43  55  29  60  31 /  40   0   0   0   0
ELD  45  56  26  56  30 /  60  10   0   0   0
TYR  43  58  34  64  34 /  40   0   0   0   0
GGG  45  58  32  64  34 /  50   0   0   0   0
LFK  49  62  31  65  35 /  60  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/44
Hazardous weather outlook, Feb 1, 12:00 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SUN FEB 1 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SUN FEB 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL APPROACH THE AREA THIS EVENING...HELPING
TO ENHANCE THE DEVELOPMENT OF SHOWERS AND POSSIBLE ISOLATED
THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 20. NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT...WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Smith

When
February 1, 8:30 PM CST
Where
Smith County, 3.56 mi E of Garden Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.510, -95.470

Quarter sized hail fell on Lavender Road 4 miles west of Lindale, Texas.

Hail, Smith

When
February 1, 8:42 PM CST
Where
Smith County, 1.35 mi ENE of Lindale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.530, -95.380

Nickel sized hail was reported on County Road 2710 north of Lindale, Texas. Nickel sized hail was also reported at the same location but 12 minutes later at 854 pm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151920, 151921.